Oral hypoglycemics overdoseDiabetes pill overdose; Sulfonylurea overdose
Oral hypoglycemic pills are medicines to control diabetes. Oral means "taken by mouth." There are many different types of oral hypoglycemics. This article focuses on a type called sulfonylureas.
An overdose occurs when someone takes more than the normal or recommended amount of this medicine. The result is a drop in blood sugar level that affects normal function of the body's organs. An overdose may occur by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
There are many types of oral hypoglycemics. The poisonous ingredient depends on the specific drug. The main ingredient in sulfonylurea-based oral hypoglycemics makes cells in the pancreas produce more insulin.
Sulfonylurea-based oral hypoglycemics can be found in these medicines:
- Gliclazide (Canada)
Other medicines may also contain sulfonylurea-based oral hypoglycemics.
Symptoms of an overdose of this medicine include:
- Agitation, sometimes violet
- Nervousness, anxiety
- Tremor, shaking
- Apathy (lack of desire to do anything)
- Coma (decreased level of consciousness and lack of responsiveness)
- Convulsions (seizures, especially in infants and children)
- Increased appetite
- Rapid heartbeat
- Stupor (decreased level of consciousness plus confusion)
- Tingling of tongue and lips
People who have had a stroke in the past may appear to be having another stroke if their blood sugar drops too low.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine (and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the medicine container to hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- CT scan (if needed to rule out other problems)
Treatment may include:
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs and breathing machine (ventilator)
Some oral hypoglycemics may stay in the body for a long time, so the person may need to stay in the hospital for 24 hours or more. Permanent brain damage and death are possible, especially if blood glucose level does not return to normal in a timely manner. Infants, children, and older people are most likely to develop more serious and long-term complications from low blood sugar levels that are not corrected rapidly.
Aronson JK. Sulfonylureas. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:594-657.
Maloney GE, Glauser JM. Diabetes mellitus and disorders of glucose homeostasis. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 118.
Review Date: 7/20/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.